Alert archive / Utah / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 96, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 15, 2024, 5:22 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2024, 5:22 PM MDT (23:22 UTC)
- Expired
- Sep 15, 2024, 5:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davis County, UT, Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 60 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:35 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 15, 3:35 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 335 PM MDT Sun Sep 15 2024 .SYNOPSIS...Winds will become strong and gusty by Monday ahead of an approaching fall-like storm system, with enough instability for some strong to severe thunderstorms. The trough will cross the area late Monday into Tuesday, bringing showers, primarily focused over northern Utah, along with much cooler temperatures for the entire area. && .SHORT TERM (Through 12Z Tuesday)...Utah and southwest Wyoming are under an increasing southwest flow aloft in between a ridge over the central United States and a broad trough moving onshore along the Pacific coast. In this flow, have seen increasing moisture with instability being provided by shortwave energy ejecting out ahead of the low. Convection this afternoon has been scattered, high based, and primarily focused over the northern half of the forecast area. Most of the convection will tend to diminish this evening, with some storms continuing later over far northwest Utah where better jet support exists. Temperatures today remain on the mild side, near seasonal normals over southern Utah but in excess of 5F above climo over northern Utah. The Pacific low will slide into the Great Basin by tomorrow afternoon, and southerly flow aloft will increase further. Flow aloft is expected to be in excess of 50 kts over western Utah, where ensembles indicate an 80 to 90 percent chance of wind gusts exceeding 40 mph tomorrow afternoon. Going Wind Advisory covers this threat well. Elsewhere, some isolated wind gusts to 40 mph will be possible, but should not be long lived enough to warrant any headlines. Position of the upper level jet on the front edge of this trough will put much of Utah, particularly northern and eastern portions, under an enhanced risk for more organized storms, with some severe storms possible. Limiting factor for storms tomorrow will be moisture, as a dry slot will limit coverage over at least southwest Utah, but instability should be sufficient. By late Monday, the trough will begin its slide across northern Utah, bringing more widespread showers to that portion of the area. .LONG TERM (After 12Z Tuesday), Issued 417 AM MDT...A continuation of a net northeasterly translation of the anomalously deep upper low in place will occur Tuesday, with the core progged to be over northwestern Wyoming by 00z Wednesday (filling as it lifts). Through that period the cold core will be spreading across the northern tier of the forecast area during the day Tuesday aiding increased low level instability for a maintenance of showers/storms across the northern third...most likely north of the I-80 corridor. Much cooler temps associated with/post passage into the midweek period, some 10-15 degrees below climo forecast attm. Providing the kicker for this first upper low will be a trailing upper low that will take a further west/south trajectory as it deepens along the Pac Coast and western Great Basin Wednesday, prior to lifting ENE across the forecast area Thu-Fri (filling whilst once again). On Wednesday the focused forcing will be tied to a strengthening deformation axis centered to the west over Nevada, but subtle differences in placement within ensembles of such a detail remain. Consensus maintains chance showers focused generally over northern/western portions (Wed) tied closest to this feature however, and going forecast reflects this. Thereafter additional shower/storm potential appears to be tied along and ahead of the mid level axis passage and cold core as the trough progresses ENE across the region through Friday. Primary takeaway with this trough is a reinforcement of the unseasonably cool airmass, as only modest at best precip is expected areawide, prior to a drying trend from W-E to enter into early next weekend. Globals continue to advertise a third upper low translating southeast into the area later next weekend into early next week. Lots of uncertainty in amplitude/track/evolution of this feature so can't resolve much more than yet another reinforcement of cooler than normal conditions attm. && .AVIATION...KSLC...Gusty southerly winds with 25-30kts will continue, decreasing in speed after 02z. Isolated to scattered showers and thunderstorms will continue to develop late this afternoon and into the early evening, with the best chance for thunder over the terminal between 23-02z. Gusty southerly winds are expected once again tomorrow (Monday). .REST OF UTAH AND SOUTHWEST WYOMING...Gusty southerly to southwesterly winds will continue, decreasing in speed after roughly 02z. Scattered showers and thunderstorms (north of KCDC-KBCE) will persist through roughly 03z, with a few heavier showers possible through 07-08z across northern UT and southwestern WY. These storms will be capable of producing gusty and erratic outflow winds. Stronger southerly winds will return Monday afternoon with another chance for showers and thunderstorms. && .FIRE WEATHER...Seeing some high based showers and storms developing this afternoon, primarily over northern and central Utah. Any storms that develop will be capable of producing gusty and erratic thunderstorm winds through the evening. As a Pacific trough approaches tomorrow, winds will continue to increase over the area, becoming strong and gusty, particularly over western Utah. Dynamics will also become increasingly favorable for the develop of showers and thunderstorms, particularly over northern and eastern Utah, with some strong storms possible. RH values are expected to stay at or above 20 percent Monday afternoon, which will limit fire weather concerns somewhat. The storm system will cross the area late Monday into Tuesday, bringing additional showers to northern Utah and much cooler air across the area. The cooler temperatures will persist for several days. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Wind Advisory from noon to 9 PM MDT Monday for UTZ115-122. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM...Merrill AVIATION...Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Sep 15, 3:37 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT Sun Sep 15 2024
UTZ109-110-152230-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
337 PM MDT Sun Sep 15 2024
...Strong thunderstorms will impact portions of north central Rich
County through 430 PM MDT
...
At 335 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laketown to 22 miles northeast of Morgan.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laketown, Bear Lake Idaho Portion, Garden City, Bear Lake, Garden,
Pickelville, and Lakota.
This storm will be capable of producing strong gusty winds on Bear
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.
This includes the following highways...
US Route 89 between mile markers 497 and 502.
Utah Route 30 between mile markers 110 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4184 11129 4184 11136 4192 11141 4196 11142
4200 11141 4201 11127 4200 11125
TIME...MOT...LOC 2135Z 203DEG 23KT 4188 11128 4134 11152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Sep 15, 5:15 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
515 PM MDT Sun Sep 15 2024
UTZ101-102-104>106-110-111-152345-
Salt Lake Valley UT-Northern Wasatch Front UT-Utah Valley UT-
Wasatch Mountains I-80 North UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
515 PM MDT Sun Sep 15 2024
...Strong thunderstorms will impact portions of southeastern Davis,
Salt Lake, northwestern Utah and east central Tooele Counties through
545 PM MDT
...
At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stansbury Park to South Jordan to
Bluffdale. Movement was north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Bountiful, West
Jordan, Taylorsville, South Jordan, Lehi, Draper, Riverton,
Cottonwood Heights, Midvale, Holladay, South Salt Lake, Herriman,
Eagle Mountain, North Salt Lake, Centerville, and Woods Cross.
This includes the following highways...
Interstate 15 between mile markers 283 and 320.
Interstate 80 in Utah between mile markers 95 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4107 11225 4092 11183 4080 11175 4061 11175
4047 11181 4036 11194 4049 11205 4063 11233
TIME...MOT...LOC 2315Z 193DEG 18KT 4066 11221 4055 11201 4046 11196
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 3:20 AM MDT | Wind Advisory | SLC | Beaver, Iron, Juab, Millard, Washington | 42 hr |
| Sep 15, 3:37 PM MDT | Special Weather Statement | SLC | Rich | 53 min |
| Sep 15, 5:15 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 30 min |
| Sep 15, 5:44 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Weber | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.